In this case study we give an overview of 'ischaemic stroke' and feature expert commentary on how similar injuries might be avoided.
Event: Bridging anticoagulation
injury: Ischaemic stroke
- Anticoagulant therapy needs to be interrupted for most surgical procedures
- Patients on long-term warfarin have a risk of thrombosis during the period off anticoagulant therapy, even if bridging heparin is used
- Patients should be assessed for the risk of thrombosis and the risk of bleeding prior to all procedures, and individual treatment plans should be prepared
- Guidelines recommend a written treatment plan to ensure safe management during a surgical procedure
- An embolic stroke following surgery has a high mortality rate or can lead to severe long-term disability, whereas bleeding following surgery is usually manageable with no long-term consequences
- The aim of treatment for high-risk patients should be primarily targeted at reducing the risk of stroke.
James, a 62-year-old salesman, was admitted to hospital following a collapse at home. On admission he was noted to have left-sided weakness and facial droop.
James had a prior medical history of chronic atrial fibrillation (AF) that had required two cardioversions, mild ventricular impairment and one episode of loss of vision in the right eye, thought to be due to a transient ischaemic attack (TIA). Owing to the AF, he had taken warfarin for approximately five years.
Following high prostate-specific antigen (PSA) levels James had to undergo a transrectal prostate biopsy. To minimise the risk of excessive bleeding during and after the procedure, James was advised to discontinue taking warfarin five days before the procedure. The procedure was uncomplicated and James was discharged home on the same day.
Three days later James was found collapsed at home. He was taken to the local hospital by ambulance and admitted. On initial examination he was noted to have left-sided weakness and facial droop. A computerised tomography (CT) scan confirmed an ischaemic infarction in the region of the brain supplied by the right middle cerebral artery, and warfarin was recommenced. He made some improvement; however, the following day his condition deteriorated and a repeat CT scan confirmed that he had had a further cerebral embolic event.
James’s anticoagulation was discussed and the treating physician noted that James was at a high thromboembolic risk. The cause of both the strokes was thought highly likely to be inadequate anticoagulation; that James should have received bridging anticoagulation with either heparin or Clexane whilst the warfarin was discontinued and restarted. James was commenced on heparin and warfarin and he was eventually transferred for stroke rehabilitation. He remains on warfarin.
A treatment injury claim was lodged by the treating physician for ischaemic stroke following the transrectal prostate biopsy procedure. ACC sought external clinical advice in urology and haematology. Based on the clinical advice, ACC accepted the claim as the ischaemic stroke was caused by a failure to provide bridging anticoagulation, which was not considered an ordinary consequence of treatment for this specific case. ACC contributed towards the costs of James’s treatment and rehabilitation, and also towards the cost of his loss of wages.
Paul Harper, Consultant haematologist, Mb ChB, MD, FRCP, FRACP, MRCPath
This case illustrates the difficulty of managing surgery on patients taking warfarin and emphasises the importance of developing an individualised treatment plan for each patient based on the risk of thrombosis and the risk of bleeding. It is important to recognise that surgery on patients taking warfarin has some risk; in virtually all cases anticoagulant therapy has to be stopped for a brief period to ensure safe surgery. In patients with a low risk of thrombosis, warfarin is usually stopped five days before surgery and recommenced immediately postoperatively, resulting in a period of 5 to 10 days with sub-therapeutic anticoagulation. In high-risk patients heparin is used to cover the period of inadequate anticoagulation, but treatment is still stopped a day before surgery and only recommenced 24 to 48 hours afterwards. It is well recognised that strokes can occur during this brief period off treatment and this is a known risk of surgery.
In all cases, estimating the risk of thrombosis against the risk of bleeding is complex. In this case the patient has AF and has a risk of embolic stroke. AF is a common problem affecting approximately 1% of the population, with the incidence increasing with age. Therefore the scenario described here is one that surgeons and anaesthetists face frequently. Patients with AF are often regarded as low risk for surgery, but several reviews have recommended that patients with additional co-morbidities may require bridging anticoagulation. International guidelines stratify patients with AF into three risk groups for thrombosis based on the CHADS2 score. Although the CHADS2 score was developed to identify which patients benefit from warfarin treatment, it has also been evaluated as a tool to assess the thrombosis risk related to surgery. In this case the patient would be regarded as high risk with ventricular impairment and a previous TIA. Guidelines would advise that this patient have bridging anticoagulant therapy during surgery.
On the other side of the risk assessment equation is the likelihood of bleeding during surgery. There are no clear guidelines for this assessment, but certain types of surgery are known to be associated with a higher risk, including surgery involving the urogenital tract and the prostate. However, the bleeding risk should not affect the need for bridging in patients with a high risk of thrombosis. It is reasonable to offer bridging with heparin at a reduced dose and it is recommended that the re-establishment of anticoagulation be delayed for at least 48 hours after surgery, but it is inappropriate to proceed without any form of bridging therapy.
It is important to recognise that embolic stroke has a high mortality rate or can lead to severe disability, and every effort should be made to minimise this risk at the time of surgery. Although bridging anticoagulation does increase the risk of bleeding, there is little evidence that this has a significant impact on the outcome of surgery. A carefully planned protocol for each case can help to keep the risk of both bleeding and thrombosis to a minimum.
- Tran HA, Chunilal SD, Harper PL et al. An update of consensus guidelines for warfarin reversal, Med J Aust 2013: 198; 198-99
- Ortel T. Perioperative management of patients on chronic antithrombotic therapy. Blood 2012: 120; 4699-4705
- Douketis JD, Spyropoulos AC, Spencer FA et al. Perioperative management of antithrombotic therapy: Antithrombotic therapy and prevention of thrombosis. 9th ed: American College of Chest Physicians evidence-based clinical practice guidelines. Chest 2012: 141(Suppl): e326s-e350
- Wysokinski WE. Periprocedural anticoagulation management of patients with non-valvular atrial fibrillation. Mayo Clinic Proceeding 2008: 83; 639-645
- Garcia DA, Regan S, Henault LE et al. Risk of thromboembolism with short-term interruption of warfarin therapy. Arch Int Med 2008: 168; 63-69
Between July 2005 and July 2013 ACC received a total of 75 claims related to cerebral injuries due to warfarin usage, of which 52 were accepted and 23 were declined.
The most common reasons for declining the claims relating to warfarin usage were that the injuries were ordinary consequences of the treatment or were related to underlying health conditions, or there were no causal links between the treatment and the injuries claimed.
About this case study
This case study is based on information amalgamated from a number of claims. The name given to the patient is therefore not a real one.
The case studies are produced by ACC’s Treatment Injury Centre, to provide health professionals with:
- an overview of the factors leading to treatment injury
- expert commentary on how similar injuries might be avoided in the future.
The case studies are not intended as a guide to treatment injury cover.
Send your feedback to: TI.email@example.com
How ACC can help your patients following treatment injury
Many patients may not require assistance following their treatment injury.
However, for those who need help and have an accepted ACC claim, a range of assistance is available, depending on the specific nature of the injury and the person’s circumstances. Help may include things like:
- contributions towards treatment costs
- weekly compensation for lost income (if there’s an inability to work because of the injury)
- help at home, with things like housekeeping and childcare.
No help can be given until a claim is accepted, so it’s important to lodge a claim for a treatment injury as soon as possible after the incident, with relevant clinical information attached. This will ensure ACC is able to investigate, make a decision and, if covered, help your patient with their recovery.
Published 30/09/2013Share this